Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS Indianapolis, IN

May 23, 2020Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2020, 6:10 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 6:10 PM EDT (22:10 UTC)
Expired
May 23, 2020, 6:27 PM EDT
In force
17 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Jackson County, IN, Jennings County, IN

The radar

The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WUUS53 KIND 232210
SVRIND
INC071-079-232300-
/O.NEW.KIND.SV.W.0048.200523T2210Z-200523T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
610 PM EDT Sat May 23 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in south central Indiana...
  Southern Jennings County in southeastern Indiana...

* Until 700 PM EDT.

* At 609 PM EDT, a severe thunderstorm was located 7 miles south of
  Seymour, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Crothersville and Paris Crossing. 

This includes Interstate 65 between mile markers 37 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3893 8598 3897 8544 3891 8545 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563 3883 8565 3882 8570
      3883 8572 3881 8579 3878 8580 3877 8582
      3877 8596
TIME...MOT...LOC 2209Z 267DEG 19KT 3885 8587 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Ryan
1 follow-up statement
123 
WWUS53 KIND 232227
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
627 PM EDT Sat May 23 2020

INC071-079-232237-
/O.CAN.KIND.SV.W.0048.000000T0000Z-200523T2300Z/
Jackson IN-Jennings IN-
627 PM EDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
SOUTHERN JENNINGS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3893 8598 3897 8544 3891 8545 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563 3883 8565 3882 8570
      3883 8572 3881 8579 3878 8580 3877 8582
      3877 8596
TIME...MOT...LOC 2226Z 267DEG 19KT 3886 8575 

$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:03 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 23, 4:03 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
403 PM EDT Sat May 23 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 336 PM EDT Sat May 23 2020

The potential for thunderstorms and severe weather remain through
the afternoon and evening. Persistent SW flow over the area will
bring above average temperatures and Gulf moisture through the
week with daily chances of thunderstorms.

&&

.NEAR TERM /This Afternoon and Tonight/...

Issued at 336 PM EDT Sat May 23 2020

A surface low is located over western Iowa at the time of
writing, putting central Indiana in a portion of the warm sector
are bringing thunderstorms to the area. Already today there have
been a few severe storms in the area with more possible into this
evening. Models and current mesoanalysis indicate a continuation
of surface CAPE in excess of 1500 J/kg and dew points well into
the 60s. The environment will still be suitable for some hail and
damaging winds within storms this afternoon and evening.

The threat for severe weather will diminish as daytime heating
fades away with sunset. There could still be some lingering storms
overnight across our northern counties, but severe weather is not
expected at this time.

&&

.SHORT TERM /Tomorrow through Tuesday/...

Issued at 336 PM EDT Sat May 23 2020

A large trough will be set up over the central U.S. for the short
term. This will bring SW flow to much of the midwest and thus
pulling in warmth and moisture from the Gulf. These conditions
will make the environment favorable for diurnal convection each
day. Remember, when thunder roars go indoors as best chances for
storms will be during the afternoon hours. Highs in the 80s are in
the forecast throughout the period. Depending on how cloud
coverage and how the afternoon storms play out, some areas could
even get near 90 degrees, particularly for Sunday and Monday.

&&

.LONG TERM /Monday night through Friday/...
Issued at 222 PM EDT Fri May 23 2020

Warm temperatures and occasional convection will highlight the long
term.

Models and ensembles agree split flow will result in the faster flow
to graze the upper Great Lakes as an upper low settles across the
southern Plains. At the surface, there will be a warm, moist and
unstable flow of Gulf air across central Indiana. This will result
in prolonged above normal temperatures and mainly afternoon
mesoscale convection due to displaced dynamics.

The National Blend looks good regarding temperature and PoP trends.

&&

.AVIATION /Discussion for the 23/18Z TAF Issuance/...
Issued at 1245 PM EDT Sat May 23 2020

GFS LAMP and SREF lend high confidence in VFR conditions away from
convection. High Resolution Rapid Refresh suggest scattered
thunderstorms will move over central Indiana 18z-24z. Confidence in
timing for each terminal is low to moderate though, so will keep
VCTS going through 00z unless last minute radar data improves
confidence enough for tempo groups.

Winds will be from the south around 10 knots and then switch to
southwest less than 10 knots after 09z Sunday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
NEAR TERM...KH
SHORT TERM...KH
LONG TERM...MK
AVIATION...MK
Hazardous weather outlook, May 23, 4:19 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 PM EDT Sat May 23 2020

INZ021-028>031-035>049-051>057-060>065-067>072-242030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
419 PM EDT Sat May 23 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: There is a MARGINAL RISK for severe thunderstorms across
much of Central Indiana this afternoon and evening.

Hazards: Large Hail...Damaging Winds...Lightning.

Timing: Through 9pm.

Discussion: An upper level weather disturbance along with a warm and
humid air mass across Central Indiana may result in scattered
showers and thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible Sunday through Friday.

Discussion: A warm and humid air mass will arrive over Central
Indiana this weekend. Afternoon and evening showers and
thunderstorms are possible Sunday through Friday. It is too soon to
determine if the storms will be severe. Lightning is a threat from
any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 23, 3:52 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 N RUSHVILLE           39.64N 85.44W
05/23/2020  E0.25 INCH       RUSH               IN   EMERGENCY MNGR

&&

MK
Local storm report, May 23, 4:36 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 ENE ARLINGTON         39.65N 85.52W
05/23/2020                   RUSH               IN   EMERGENCY MNGR

            TREES DOWN.

&&

MK
Special weather statement, May 23, 4:48 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
448 PM EDT Sat May 23 2020

INZ063-064-232115-
Brown IN-Bartholomew IN-
448 PM EDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN AND
NORTHWESTERN BARTHOLOMEW COUNTIES UNTIL 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville, or 15 miles west of Columbus, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Columbus, Nashville, Edinburgh, Spearsville, Beanblossom, Gnaw Bone
and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3920 8628 3933 8628 3934 8593 3914 8593
TIME...MOT...LOC 2047Z 272DEG 26KT 3924 8619

Ryan
Special weather statement, May 23, 5:39 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
539 PM EDT Sat May 23 2020

INZ064-065-232215-
Decatur IN-Bartholomew IN-
539 PM EDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR AND
NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Columbus, Hope, Hartsville, Clifford, Burney, Newbern and Grammer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 8593 3927 8596 3934 8560 3914 8560
TIME...MOT...LOC 2139Z 261DEG 20KT 3920 8585

Ryan
Local storm report, May 23, 5:50 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             COLUMBUS                39.21N 85.91W
05/23/2020  E0.88 INCH       BARTHOLOMEW        IN   TRAINED SPOTTER

&&
Local storm report, May 23, 5:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     COLUMBUS                39.21N 85.91W
05/23/2020  E60 MPH          BARTHOLOMEW        IN   FIRE DEPT/RESCUE

            TREES BLOWN DOWN.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:39 PM EDTSpecial Weather StatementINDVigo51 min
May 23, 2:06 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion24 min
May 23, 2:51 PM EDTAreal Flood AdvisoryINDHendricks, Marion3 hr
May 23, 2:54 PM EDTSpecial Weather StatementINDRush51 min
May 23, 3:06 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush, Shelby24 min
May 23, 3:36 PM EDTSevere Thunderstorm WarningINDRush39 min
May 23, 4:04 PM EDTAreal Flood AdvisoryINDRush3 hr
May 23, 4:48 PM EDTSpecial Weather StatementINDBrown27 min
May 23, 5:33 PM EDTSevere Thunderstorm WarningINDJackson, Jennings42 min
May 23, 5:39 PM EDTSpecial Weather StatementINDBartholomew36 min
May 23, 5:42 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur32 min
May 23, 6:02 PM EDTAreal Flood AdvisoryINDJackson3 hr
May 23, 6:24 PM EDTAreal Flood AdvisoryINDBartholomew3 hr
May 23, 6:26 PM EDTSpecial Weather StatementINDDecatur19 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.